Trimethoprim-sulfamethoxazole-induced hypoglycemia as a cause of altered mental status in an elderly patient

W. A. Mathews, J. E. Manint, J. Kleiss

Research output: Contribution to journalArticle

Abstract

Even though drug-induced hypoglycemia is a rare event in the general population, it occurs more frequently in the elderly and in diabetic patients and thus should be considered in the differential diagnosis of altered mental status in these patient groups. In this case study, the authors describe a 91-year-old woman who was taken to the emergency department because of decreased consciousness while on a drug regimen that included once-daily triamterene-hydrochlorothiazide and twice-daily, double-strength trimethoprim-sulfamethoxazole (TMP-SMX). On arrival at the hospital, the patient had a plasma glucose value of 34 mg/dL along with an elevated creatine kinase level and a small tongue laceration. She was treated with a 50-mL ampule of 50% dextrose solution intravenously. She regained conti-4.jSciousness within 5 minutes after treatment and had a glucose: Aeyel of 210 mg/dL 10 minutes later. The patients rapid re,. spfans.p-|o dextrose administration indicated hypoglycemia, the result of an overdosage of TMP-SMX combined Wth the.jeffects of her thiazide diuretic. The authors caution phyisiaris-il keep in mind the decreased renal function of elderly:patients its; when adjusting medication doses and to watch for potenti-al-effects when combining medications in this patient group.

Original languageEnglish (US)
Number of pages1
JournalPrimary Care Companion to the Journal of Clinical Psychiatry
Volume2
Issue number3
StatePublished - Dec 1 2000

Fingerprint

Sulfamethoxazole Drug Combination Trimethoprim
Hypoglycemia
Glucose
Sodium Chloride Symporter Inhibitors
Lacerations
Creatine Kinase
Consciousness
Tongue
Pharmaceutical Preparations
Hospital Emergency Service
Differential Diagnosis
Kidney
Population

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

@article{a7c177d5346644d3b37565554d018ab7,
title = "Trimethoprim-sulfamethoxazole-induced hypoglycemia as a cause of altered mental status in an elderly patient",
abstract = "Even though drug-induced hypoglycemia is a rare event in the general population, it occurs more frequently in the elderly and in diabetic patients and thus should be considered in the differential diagnosis of altered mental status in these patient groups. In this case study, the authors describe a 91-year-old woman who was taken to the emergency department because of decreased consciousness while on a drug regimen that included once-daily triamterene-hydrochlorothiazide and twice-daily, double-strength trimethoprim-sulfamethoxazole (TMP-SMX). On arrival at the hospital, the patient had a plasma glucose value of 34 mg/dL along with an elevated creatine kinase level and a small tongue laceration. She was treated with a 50-mL ampule of 50{\%} dextrose solution intravenously. She regained conti-4.jSciousness within 5 minutes after treatment and had a glucose: Aeyel of 210 mg/dL 10 minutes later. The patients rapid re,. spfans.p-|o dextrose administration indicated hypoglycemia, the result of an overdosage of TMP-SMX combined Wth the.jeffects of her thiazide diuretic. The authors caution phyisiaris-il keep in mind the decreased renal function of elderly:patients its; when adjusting medication doses and to watch for potenti-al-effects when combining medications in this patient group.",
author = "Mathews, {W. A.} and Manint, {J. E.} and J. Kleiss",
year = "2000",
month = "12",
day = "1",
language = "English (US)",
volume = "2",
journal = "The primary care companion for CNS disorders",
issn = "1523-5998",
publisher = "Physicians Postgraduate Press Inc.",
number = "3",

}

TY - JOUR

T1 - Trimethoprim-sulfamethoxazole-induced hypoglycemia as a cause of altered mental status in an elderly patient

AU - Mathews, W. A.

AU - Manint, J. E.

AU - Kleiss, J.

PY - 2000/12/1

Y1 - 2000/12/1

N2 - Even though drug-induced hypoglycemia is a rare event in the general population, it occurs more frequently in the elderly and in diabetic patients and thus should be considered in the differential diagnosis of altered mental status in these patient groups. In this case study, the authors describe a 91-year-old woman who was taken to the emergency department because of decreased consciousness while on a drug regimen that included once-daily triamterene-hydrochlorothiazide and twice-daily, double-strength trimethoprim-sulfamethoxazole (TMP-SMX). On arrival at the hospital, the patient had a plasma glucose value of 34 mg/dL along with an elevated creatine kinase level and a small tongue laceration. She was treated with a 50-mL ampule of 50% dextrose solution intravenously. She regained conti-4.jSciousness within 5 minutes after treatment and had a glucose: Aeyel of 210 mg/dL 10 minutes later. The patients rapid re,. spfans.p-|o dextrose administration indicated hypoglycemia, the result of an overdosage of TMP-SMX combined Wth the.jeffects of her thiazide diuretic. The authors caution phyisiaris-il keep in mind the decreased renal function of elderly:patients its; when adjusting medication doses and to watch for potenti-al-effects when combining medications in this patient group.

AB - Even though drug-induced hypoglycemia is a rare event in the general population, it occurs more frequently in the elderly and in diabetic patients and thus should be considered in the differential diagnosis of altered mental status in these patient groups. In this case study, the authors describe a 91-year-old woman who was taken to the emergency department because of decreased consciousness while on a drug regimen that included once-daily triamterene-hydrochlorothiazide and twice-daily, double-strength trimethoprim-sulfamethoxazole (TMP-SMX). On arrival at the hospital, the patient had a plasma glucose value of 34 mg/dL along with an elevated creatine kinase level and a small tongue laceration. She was treated with a 50-mL ampule of 50% dextrose solution intravenously. She regained conti-4.jSciousness within 5 minutes after treatment and had a glucose: Aeyel of 210 mg/dL 10 minutes later. The patients rapid re,. spfans.p-|o dextrose administration indicated hypoglycemia, the result of an overdosage of TMP-SMX combined Wth the.jeffects of her thiazide diuretic. The authors caution phyisiaris-il keep in mind the decreased renal function of elderly:patients its; when adjusting medication doses and to watch for potenti-al-effects when combining medications in this patient group.

UR - http://www.scopus.com/inward/record.url?scp=52849128922&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=52849128922&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:52849128922

VL - 2

JO - The primary care companion for CNS disorders

JF - The primary care companion for CNS disorders

SN - 1523-5998

IS - 3

ER -